Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 156, NWS Birmingham, AL

July 15, 2017Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 15, 2017, 1:20 PM CDT for Cherokee County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 1:20 PM CDT (18:20 UTC)
Expired
Jul 15, 2017, 1:37 PM CDT
In force
17 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 102 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WUUS54 KBMX 151820
SVRBMX
ALC019-151900-
/O.NEW.KBMX.SV.W.0156.170715T1820Z-170715T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
120 PM CDT SAT JUL 15 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Cherokee County in northeastern Alabama...

* Until 200 PM CDT

* At 120 PM CDT, a severe thunderstorm was located near Weiss Lake,
  or near Centre, moving south at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Centre, Cedar Bluff, Centre Municipal Airport, Forney, Leesburg,
  Sand Rock, Gaylesville, Tennala, Pleasant Gap, Cornwall Furnace
  Park, Weiss Lake, Moshat, Ball Flat, Coloma, Weiss Dam, Fullerton,
  Yellow Creek Falls, Chesnut Bay Resort, Spring Garden and Howells
  Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Birmingham.

If on or near Weiss Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3433 8547 3397 8540 3396 8549 3395 8550
      3395 8553 3396 8554 3397 8574 3399 8574
      3405 8577 3426 8581 3426 8577 3428 8575
TIME...MOT...LOC 1820Z 347DEG 6KT 3422 8569 

HAIL...1.00IN
WIND...60MPH
 
$$

56
1 follow-up statement
901 
WWUS54 KBMX 151837
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
137 PM CDT SAT JUL 15 2017

ALC019-151847-
/O.CAN.KBMX.SV.W.0156.000000T0000Z-170715T1900Z/
Cherokee AL-
137 PM CDT SAT JUL 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3433 8547 3397 8540 3396 8549 3395 8550
      3395 8553 3396 8554 3397 8574 3399 8574
      3405 8577 3426 8581 3426 8577 3428 8575
TIME...MOT...LOC 1836Z 347DEG 6KT 3419 8568 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 12:34 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 15, 12:34 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1234 PM CDT Sat Jul 15 2017

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

This AM at the surface we have a low over New England with a cold
front extending southward toward Long Island and southwest across
VA/TN and back into OK. The surface low is expected to move off into
the Atlantic today and drag the front to the east with it. As it
does so, we will see the front sag southward into North Alabama
slowly today. However, the upper flow today is weak across the
southern states and the front is expected to progress slowly or
stall out today into tonight across the northern part of the cwa.
With some enhancement of lift from the approaching front, we should
see our highest rain chances across the northern counties this
afternoon. This elevated rain chance/cloud cover should help to keep
temperatures a few degrees milder overall, especially in the north.
Have removed heat indices mention from HWO as a result with all
values in the forecast grids below 100.

08

.LONG TERM...
Sunday through Saturday.

An upper level trough extends through the Great Lakes and into the
Central Appalachians on Saturday. This trough digs southward over
the weekend and stretches a weak cold front from the trough axis.
There's not too much in the way of forcing to push the front
through, so it slowly drifts through Central AL Sunday night before
stalling in Southern AL early Monday morning. Models have been
trending lower on the coverage of storms along the frontal boundary
as it moves through the area. Still have roughly 50% coverage on
Sunday with 60% coverage in the southern most counties.

Behind the front, northerly flow sets in across Central AL, leading
to drier weather and fewer afternoon storms. Models still have the
trough cutting off a low late Wednesday. Expect this to be more of a
broad energy that retrogrades westward through the end of the week
rather than an organize cut-off low. Low level ridging and continued
northerly flow should keep our rain chances more around the 20-25%
range with near-normal high temperatures each afternoon.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

A surface boundary along the Alabama and Tennessee state line will
sink slowly southward today and become stationary near the I-20
corridor tonight. Sct to numerous tstms will develop across north
central Alabama this afternoon and impact many if not all TAF
sites. The storms will contain heavy rainfall with vsbys below 3
miles. The storms will be most active between 20z and 23z,
decreasing after 01z, and mostly dissipated by 03z. Low cigs and
fog will likely form overnight along the I-20 corridor due to a
stalled out frontal boundary, with widespread cigs aob 500 feet
agl and vsbys below 3 miles. The low cigs/fog should burn off by
14z.

58/rose

&&

.FIRE WEATHER...

Isolated to scattered summertime showers and thunderstorms are
expected each afternoon for the rest of this week and into the
weekend. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  88  70  89  71 /  30  40  30  30  20
Anniston    72  87  70  89  71 /  30  50  30  30  20
Birmingham  73  88  72  89  73 /  30  50  30  30  20
Tuscaloosa  74  89  73  91  74 /  30  50  30  30  20
Calera      73  87  72  89  73 /  40  50  30  40  20
Auburn      74  86  71  87  72 /  30  50  30  40  20
Montgomery  75  89  73  90  73 /  30  60  30  40  20
Troy        73  88  72  87  72 /  30  60  30  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 15, 9:19 AM CDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Birmingham AL
919 AM CDT Sat Jul 15 2017

ALZ011>015-017>050-161730-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
919 AM CDT Sat Jul 15 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 15, 12:35 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1235 PM CDT SAT JUL 15 2017

ALZ020-151800-
Cherokee AL-
1235 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 100
PM CDT...

At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Summerville Georgia, moving southwest at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cedar Bluff, Little River Canyon National Preserve, Sand Rock,
Gaylesville, Cornwall Furnace Park, Weiss Lake, Blanche, Little River
Falls, Fullerton, New Moon, Yellow Creek Falls, Chesnut Bay Resort,
Broomtown, Howells Crossroads, Waterhouse, Chesterfield and Little
River Canyon National Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3449 8550 3412 8543 3424 8581 3426 8581
      3426 8577 3436 8566 3437 8563 3439 8562
      3440 8563 3440 8561 3444 8558 3449 8557
      3449 8556 3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 1734Z 039DEG 13KT 3449 8547

56
Special weather statement, Jul 15, 1:09 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
109 PM CDT SAT JUL 15 2017

ALZ020-151845-
Cherokee AL-
109 PM CDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 145
PM CDT...

At 109 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weiss Lake, or near Cedar Bluff, moving south at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Centre, Cedar Bluff, Centre Municipal Airport, Forney, Leesburg, Sand
Rock, Gaylesville, Tennala, Cornwall Furnace Park, Weiss Lake,
Moshat, Weiss Dam, Fullerton, Yellow Creek Falls, Chesnut Bay Resort,
Howells Crossroads and Waterhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3408 8542 3407 8578 3410 8580 3426 8578
      3432 8571 3434 8547
TIME...MOT...LOC 1809Z 356DEG 8KT 3425 8566

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:35 PM CDTSpecial Weather StatementBMXDeKalb25 min
Jul 15, 1:09 PM CDTSpecial Weather StatementBMXCherokee36 min
Jul 15, 4:39 PM CDTAreal Flood AdvisoryBMXBlount2 hr
Jul 15, 5:11 PM CDTSpecial Weather StatementBMXMarion34 min
Jul 15, 5:18 PM CDTSpecial Weather StatementBMXJefferson27 min
Jul 15, 5:20 PM CDTSpecial Weather StatementBMXShelby25 min
Jul 15, 5:29 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby2 hr
Jul 15, 5:42 PM CDTFlash Flood WarningBMXJefferson, Shelby2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.